A patient is in need of an emergency CT scan one night. There is no nurse available in the radiology suite so the ER resident accompanies the patient for the CT scan. The patient is in need of sedation for the scan and the resident inadvertently administers vecuronium IV to the patient, resulting in respiratory arrest necessitating rescuscitation.
A patient is undergoing a surgical procedure in the OR and the surgeon asks the anesthesiologist to give IV antibiotic. The anesthesiologist reaches into the anesthesia medicine drawer, where all the medications are kept, and pulls out a vial of vecuronium thinking it was the antibiotic and adds it to the IV bag. On arrival to the post-operative recovery area it is noted that the patient is not breathing well and she requires intubation.
We also previously mentioned a case (June 19, 2007 Tip of the Week) where an unintended consequence of CPOE led to inadvertent administration of a neuromuscular blocking agent to a patient.
Though these three cases were near-misses that did not result in patient harm, they illustrate the potential life-threatening dangers of medication errors with neuromuscular blocking agents. Neuromuscular blocking agents (NMBA’s) are high-alert medications in that permanent injury or death may occur as a result of inappropriate usage. An outstanding review of NMBA safety issues, contributing factors, and potential solutions issued by the ISMP Canada appeared in the Spring 2007 publication of the Canadian Association of Critical Care Nurses (CACCN). The article provides numerous case reports of individual NMBA incidents and points out many of the key contributing factors. It draws heavily on observations and recommendations from the September 22, 2005 ISMP (US) Medication Safety Alert. If you facility/organization is looking for a good place to begin doing Failure Mode and Effects Analysis (FMEA), the NMBA safety issue would be a great place to start, using the key points elucidated in these two articles.
NMBA incidents turn up in all areas of the hospital, not just ICU’s and OR’s where you might anticipate their occurrence. Sometimes a major contributing factor is continued use of an NMBA after ventilation is discontinued. Other times it might be continuation of an order for an NMBA when a patient is transferred to another level of care (good medication reconciliation should help avoid this). But look-alike/sound-alike names can be a major contributing factor. Norcuron (vecuronium) has been mistaken for Narcan, vecuronium for vancomycin, atracurium for Ativan, etc. In other cases, look-alike packaging has been a major contributing factor. In other cases, the NMBA has been in unlabelled syringes or unlabelled vials. And lack of understanding of the nature of NMBA’s and their life-threatening potential is often a contributing factor.
There are multiple measures that may be taken to minimize the risk of an NMBA-related incident in your organization. Restricted access to NMBA’s is very important. Restricting their floor stock to areas where mechanical ventilation is easily available, such as ICU’s and OR’s and ER’s, is one step. However, in reading the CACCN/ ISMP Canada review, it is striking at how supplies of NMBA’s turn up in the most unexpected places (eg. an anesthesiologist from a nearby OR, for convenience, had placed a vial of an NMBA in a refrigerator of a neonatal nursery where it was confused with vials of vaccine). So while restricting access is important, there clearly must be other safety measures taken.
In those areas where there must be stores of NMBA’s, they should be segregated from other medications. That would, for instance, prevent someone from reaching into an anesthesia medication cart for an antibiotic and inadvertently pulling out an NMBA. And you should already be avoiding unlabeled syringes/vials/etc. as part of your Joint Commission patient safety activities. The ISMP Canada article also stresses the importance of prompt disposal of any unused NMBA from an patient room as soon as they are discontinued.
Appropriate warning labels are an extremely important safety measure for NMBA’s. The ISMP Canada article lists several potential warning labels and color coding. A very good article on ways to optimize the effectiveness of warnings is in the August 2006 ISMP Newsletter.
Storage of NMBA’s in automated dispensing machines can be especially problematic. Probably most important is only storing them in areas where they are clearly needed. Where needed, they should be kept in single access drawers. But there needs to be a special warning that the NMBA should not be used in patients who are not intubated/mechanically ventilated. Such a message could be delivered in those automated systems having the capability of messaging when an NMBA is selected for removal from a drawer. Similarly, the type of CPOE error noted earlier might be avoided by programming in an alert ensuring the patient is intubated/ventilated when the physician enters an order for an NMBA.
Other measures that might be used include standardized order sets, protocols for use, independent double checks before administration, use of bar-coding, education/training, and availability of point-of-service informational resources.
Of course, one needs to consider the unintended consequences of all these solutions as well. The most important one would be inavailability of an NMBA at a time it is needed for an emergency intubation. One suggestion in the ISMP Canada article for outside the OR was sealing the NMBA in intubation kits or anesthesia kits so access in only available once the intubation kit is opened.
Lastly, one of the AHRQ M&M Conference cases from a few years ago happened to be on an NMBA incident and it had 2 terrific downloadable videos addressing some of the communications issues in that case. It is well worth reading and watching the videos.
Again, consider adding NMBA Safety to your list of things you look for in your Patient Safety Walk Rounds and consider doing a FMEA on NMBA use in your organization.
Update from our November 2007 What’s New in the Patient Safety World:
FMEA Related to Neuromuscular Blocking Agents
In our July 31, 2007 Tip of the Week dedicated to errors in use of neuromuscular blocking agents (MNBA’s), we recommended this is a good issue to address in FMEA (Failure Mode and Effects Analysis) in your organization. Susan Paparella, from ISMP, did exactly that in a recent issue of Journal of Emergency Nursing. The ED staff had recognized NMBA’s as high-alert drugs and were contemplating their removal from ED stores, to be replaced in kits prepared for rapid-sequence intubation. FMEA is especially useful in such situations where change is to take place, because it helps identify potential unintended consequences. The article nicely describes how you do a FMEA exercise and provides examples for scoring probability and severity and use of a hazard scoring matrix. She also lists 10 other problems commonly encountered in emergency rooms that could be candidates for FMEA.
Paparella, Susan RN, MSN Failure Mode and Effects Analysis: A Useful Tool for Risk Identification and Injury Prevention. Journal of Emergency Nursing. 33(4):367-371, August 2007